Alert archive / Ohio / Special Weather Statements in 2020

Special Weather Statement, NWS Cleveland, OH

July 8, 2020Lucas County, Ohio

NWS Cleveland, OH issued this special weather statement at Jul 8, 2020, 12:13 AM EDT for Lucas County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 12:13 AM EDT (04:13 UTC)
Expired
Jul 8, 2020, 1:00 AM EDT
In force
47 min
Issued by
NWS Cleveland, OH

County Lucas County, OH

The radar

The Detroit radar (KDTX), 115 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WWUS81 KCLE 080413
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
1213 AM EDT Wed Jul 8 2020

OHZ003-007-080500-
Ottawa-Lucas-
1213 AM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA AND EASTERN LUCAS
COUNTIES...

At 1212 AM EDT, a strong thunderstorm was located near Oregon, or
near Toledo, moving east at 10 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm. Locally heavy rainfall may cause ponding of water on area roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4173 8359 4173 8345 4172 8347 4170 8346
      4169 8343 4169 8335 4171 8334 4164 8323
      4161 8309 4157 8319 4158 8337 4159 8342
      4162 8342 4164 8362
TIME...MOT...LOC 0412Z 284DEG 9KT 4171 8350 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jul 7, 10:00 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 7, 10:00 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1000 PM EDT Tue Jul 7 2020

.SYNOPSIS...
High pressure ridging will persist across the lower Great Lakes
through Thursday. An upper trough will move east across Ontario
by the end of the week, dragging a cold front southeast across
the lower Great Lakes by Friday evening into Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Thunderstorm potential continues to decrease, though some
thunderstorms have developed in southeast Michigan and northwest
Ohio over the past hour or so.

Previous Discussion...
Temperatures are quickly rising across the area into the upper
80s to lower 90s with near 70 dew points being advected
northeast into the area from SW OH, SE IN. This will result in
PWATS of 1.8 to 2.0 inches later this afternoon, coincident with
shower and thunderstorm activity. Showers and thunderstorms are
most likely to initiate between noon and 2 PM along the
northeast lakeshore area where a lake breeze and subtle
shortwave will create a convergent zone of lift. The expectation
is for this area of showers and thunderstorms to slowly
propagate southeastwards towards Youngstown and Akron later this
afternoon. Slow cloud layer motions (less than 10 knots), PWATS
near 2.0 inches, and moderate MLCAPE of around 1500 J/kg will
allow for pockets of heavy rain, hinted by the WPC with the
marginal risk of excessive rain. The HREF is indicating that the
highest potential for heavy rain will be in the vicinity of the
Akron/Canton area with 3+ inches of rain possible. Have added
an area of heavy rain to highlight the threat for this
afternoon. Isolated wet microbursts could also be possible with
the strongest storms, though confidence remains lower for this
threat.

Wednesday will feature even weaker steering flow across the area
with a similar, albeit perhaps a little less moist airmass in place
with PWATS around 1.60 inches. Shower and thunderstorm activity on
Thursday appears to be less scattered than today, though storms
would once again pose a threat for heavy rain and a stronger,
isolated downburst. Storms appear to initiate along a lake breeze
boundary at a similar time to today, around 1 to 2 PM. Highs on
Wednesday will be a degree or two higher than today with heat
indices inching closer to the 100 mark though not anticipating a
heat advisory at this time.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A progressive upper level trough will move east across the
northeastern United States during this forecast period. The upper
level trough will slow in forward motion as it reaches the East
Coast Friday night.  This will keep the local area in upper level
troughiness by the end of the period. Surface low pressure will move
into central Ontario, Canada by Thursday night forcing a cold front
east across the local area Friday. The front will tap into moisture
from the southeastern United States and Atlantic coast.  The bulk of
the moisture will be over the western half of the forecast area
Friday morning and then shift east during the afternoon.  The front
should be over the eastern half of the forecast area by Friday
night. Best chance for showers and thunderstorms will occur over the
western half of the area with the front with a chance well ahead of
the front in the eastern half of the area. The cold front will
eventually move into the western portions of Pennsylvania by late
Friday night. Air ahead of the front is expected to be on the warm
side with warm air advection and highs in the lower 90s and lows in
the 70s.  After frontal passage, lows Friday night will drop into
the upper 60s to lower 70s.  Dewpoints will be increasing to the
lower 70s pre-frontal air mass. Potential exists for destabilization
and threat for strong thunderstorms Friday.  So, will have to
monitor as we get closer.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Broad upper level troughiness will begin to give way to an upper
level ridge that is expected to build east toward the western Great
Lakes by Monday night.  The ridge will push the upper level trough
east of the area and dominate the local region by Tuesday.  A
surface cold front will just east of the local area will continue to
move east of the region Saturday.  A post frontal trough will follow
the front and weaken by Sunday morning.  A swath of moisture
associated with the upper level trough and the reflected trough at
the surface will advance east over the area Sunday.  This feature
will keep a threat for showers and thunderstorms Saturday into
Monday and then shifting east of the area by Tuesday as high
pressure ridge at the surface builds into the area.  Slight cold air
advection will take place during this period under the upper level
trough.  Temperatures will drop back into the 80s for highs and lows
in the 60s.

&&

.AVIATION /00Z Wednesday THROUGH Sunday/...
Coverage of thunderstorms have greatly diminished this evening
with some lingering showers possible near terminals (except
KCLE and KERI) over the next couple of hours. VFR conditions are
expected to persist through the overnight hours and through
tomorrow morning. Diurnally-forced isolated to scattered
showers and thunderstorms are expected to develop once again
tomorrow afternoon. Brief lower visibilities possible with
heavier showers that pass over any terminals. All terminals have
a chance at having impacts from showers and thunderstorms though
KCLE and KERI have the lowest chance. Winds general expected to
be light and variable.

Outlook...Non-VFR possible with scattered showers and
thunderstorms Wednesday and Thursday afternoon. Greater
coverage of showers and thunderstorms is expected late Friday
into Saturday as a front crosses the area.

&&

.MARINE...
Quite variable winds 10 knots or less expected through this forecast
period.  Expecting waves to be 2 feet or less during the period as
well.  No wind headlines expected on the lake in the next 5 days
other than threats for strong thunderstorms by Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn/Saunders
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Saunders
MARINE...Lombardy
Hazardous weather outlook, Jul 7, 3:28 PM EDT, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
328 PM EDT Tue Jul 7 2020

OHZ003-006>014-017>023-027>033-036>038-047-089-081930-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-
328 PM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Hot conditions continue across the area with high temperatures in the
in the low to mid 90s and heat index values in the upper 90s for some
locations.

Scattered thunderstorms are expected today. The strongest
thunderstorms will be capable of producing wind gusts to 50 mph. In
addition, storm movement will be around 10 mph and heavy rainfall may
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A prolonged stretch of hot conditions will continue through Friday.
High temperatures will be in the low to mid 90s each day with heat
index values of 95 to 100. Heat Advisories may be needed for a
portion of the area later this week. Precautions should be taken to
stay cool and avoid heat related illnesses.
.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001>003-081930-
Northern Erie-Southern Erie-Crawford-
328 PM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hot conditions continue across the area with temperatures near 90
degrees and heat index values in the low 90s.

Scattered thunderstorms are expected today. A few of the strongest
thunderstorms will be capable of producing wind gusts to 50 mph. In
addition, storm movement will be around 10 mph and heavy rainfall may
lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A prolonged stretch of hot conditions will continue through Friday.
High temperatures will be in the low 90s each day with heat index
values in the mid 90s. Precautions should be taken to stay cool and
avoid heat related illnesses.
.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-081930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
328 PM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 12:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1213 AM EDT Wed Jul 8 2020

OHZ003-007-080500-
Ottawa-Lucas-
1213 AM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA AND EASTERN LUCAS
COUNTIES...

At 1212 AM EDT, a strong thunderstorm was located near Oregon, or
near Toledo, moving east at 10 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm. Locally heavy rainfall may cause ponding of water on area roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4173 8359 4173 8345 4172 8347 4170 8346
      4169 8343 4169 8335 4171 8334 4164 8323
      4161 8309 4157 8319 4158 8337 4159 8342
      4162 8342 4164 8362
TIME...MOT...LOC 0412Z 284DEG 9KT 4171 8350

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:52 PM EDTSpecial Marine WarningCLE38 min
Jul 8, 3:22 PM EDTHeat AdvisoryCLEAshland, Crawford, Cuyahoga, Erie, Hancock, Holmes and 18 more30 hr
Jul 8, 3:35 PM EDTSpecial Weather StatementCLESummit40 min
Jul 8, 4:42 PM EDTSpecial Weather StatementCLECuyahoga48 min
Jul 8, 5:51 PM EDTSpecial Weather StatementCLEWood39 min
Jul 8, 5:59 PM EDTSpecial Weather StatementCLEHuron, Medina46 min
Jul 8, 6:39 PM EDTSpecial Weather StatementCLELucas, Ottawa, Wood51 min
Jul 8, 6:59 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky42 min
Jul 8, 7:01 PM EDTSpecial Marine WarningCLE48 min
Jul 8, 7:16 PM EDTFlash Flood WarningCLEOttawa, Sandusky3 hr

Nearby

Special Weather Statements in Ohio, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.